[Skip to Content]
[Skip to Content Landing]
Article
December 10, 1982

Relationship Between Alternate-Day Corticosteroid Therapy and Behavioral Abnormalities

Author Affiliations

From the Office of Consultation-Liaison Psychiatry (Dr Sharfstein) and the Clinical Psychiatry Branch (Dr Sack), National Institute of Mental Health, and the Laboratory of Immunoregulation, National Institute of Allergy and Infectious Diseases (Dr Fauci), National Institutes of Health, Bethesda, Md.

JAMA. 1982;248(22):2987-2989. doi:10.1001/jama.1982.03330220031031
Abstract

Three patients with inflammatory or immunologically mediated disease manifested striking behavioral abnormalities in association with long-term alternate-day prednisone regimens. Of particular note was the fact that differences in the abnormalities depended on the day that the patients received their drug: the symptoms that appeared on a treatment day were opposite those present on a day of no therapy. These symptoms were reminiscent of rapid mood cycling in some patients with manic-depressive affective disorder. The phenomenon was dose related and markedly diminished in two patients as the dosage of corticosteroid was decreased, despite the fact that the alternate-day regimen was continued.

(JAMA 1982;248:2987-2989)

×